Q: I have been taking omeprazole for heartburn for a long time. I feel fine as long as I take it. Should I be concerned about taking this, even though it is over the counter?
A: Many patients take oral proton pump inhibitors (PPI) such as omeprazole for many years and do not have problems. Long-term usage has been found to be associated with some adverse effects such as an increased incidence of osteoporosis-related bone fractures in patients on high dose or long-term usage. Low magnesium levels have been reported in long-term users of PPIs, so use caution when taking a PPI with other meds that cause low magnesium. Gastrointestinal infection (salmonella, campylobacter or clostridium difficile-associated diarrhea) risk may be increased with PPI therapy. Patients should use the lowest effective dose for the shortest duration needed. While these medications are over the counter (OTC), drug interactions may occur with other medicines such as blood thinners or seizure medication. It may decrease efficacy of antifungals or antibiotics. It is important to review your medications with your physician since OTC medications may have potential adverse effects.
- Dr. Scott Manton, Digestive Health Associates; member, Chattanooga-Hamilton County Medical Society
Readers: To submit a question, email it to Clint Cooper at email@example.com. See this space each week for answers.